Sex and the Depressive Part 3

Posted on 29/11/2016

So I have spent the last couple of months looking at my antidepressant medication.

My issues, as documented in previous posts, are now mainly the dramatic effect they have on my libido.

Namely, they regularly force it into non-existence, and can make achieving orgasm nearly impossible.

With a letter saying I was long overdue a check up, I strode into the docs and proceeded to shock her with my openness. I held nothing back. I told her exactly what it was doing, and why it was such an issue on the quality of life I have with my husband.

A husband who bloody adores me, and who wants to make me feel adored.

I asked to be taken off an SSRI (the type of medication I was on – Citalopram to be precise), as these are notorious for their sexual side effects. I also find them an absolute bitch to come off of – it’s impossible without taking about a month off where I am not expected to function or do anything of significance.

Kind of a problem, when you run your own business…

She suggested trying me on Sertraline, which she often prescribes to women with post natal depression due to it’s better tolerance. I double checked with her that it wasn’t an SSRI. She promised me it wasn’t.

So off I went to the pharmacy, who double-checked why I was changing my meds. ‘To come off SSRIs’ I said. ‘Sertraline IS an SSRI’ he said. Bollocks.

He suggested to try it, but to really keep an eye on things before my checkup in a month’s time.

Which I did. As as much as it was a far better antidepressant for me, it did little on the sexual side of things. You know, with it still being an SSRI and all.

So I doffed my scientific hat and researched. Not standard Google, but scientific studies and research. I collected information, and I came up with the following options.

Wellbutrin is known to have very few sexual side effects, and is a recognised antidepressant in the US. It is licensed in the UK under the name Zyban, and is technically Bupropion Hydrochloride. However, it is only prescribed under the NHS as a smoking cessation aid, and NOT as an antidepressant. Which doesn’t help me very much.

I then discovered a new type of antidepressant which uses the active ingredient Agomelatine, which acts on the melatonin and serotonin receptors in the brain. Melatonin plays an important part in our natural body rhythms of sleep, or our circadian rhythms. It’s main path of action is to help re-stabilise these rhythms, enabling more restful sleep and reducing depression as a result.

This sounds good, I thought. My sleep is terrible, and it makes everything so much more of a struggle. In fact, it is another side effect of the SSRIs I suffer from. And it is prescribed on the NHS as an antidepressant under the brand Valdoxan.

AND IT HAS VERY FEW, IF ANY SEXUAL SIDE EFFECTS! Woohoo!

So I went back to the doctors, armed with this information.

And we discovered a problem.

It is 30 – yes THIRTY times more expensive than your usual bog standard SSRI medication. Wow. Which means that the clinical commissioning group which covers my area may not agree to fund it.

But I was offered an emergency referral at my last appointment, I argued. Surely that would cost more than trialling it for a few months?

Yes, he agreed. And he offered me one month’s prescription.

Then came, not a problem, as such, but a serious point for consideration. Valdoxan can have very significant side effects on your liver. You have to have liver function tests done before you take it, and at regular points throughout treatment.

And you cannot drink. Not as in, it’s advised you don’t drink with this medication, but as in YOU MUST NOT DRINK ALCOHOL WITH THIS MEDICATION. A quick look at some of the rare side effects show a couple of cases of liver failure.

Now I love a glass of wine – in a past life I was a qualified wine expert, managing wine lists and running wine training for hotels and restaurants. A glass of fizz on a Friday evening is to die for. But not anymore – not literally.

It is a testament to how much I want to feel human, to feel freely sexual, and to eventually get myself off meds for good, that I had my last glass of wine in goodness knows how long last night. Especially with Christmas round the corner.

So I had a blood test yesterday for my baseline liver function, and I picked up my new prescription (which had to be ordered in specially) this afternoon. I take the first one tonight.

I am then back at the doctors in 3 weeks time for another liver function test, and to hear if they will fund me trialling this medication.

I will keep you updated…

 

As always, this isn’t medical advice, merely a record of my own personal journey. DO NOT MAKE ANY CHANGES TO YOUR MEDS WITHOUT SPEAKING TO YOUR DOCTOR.

 

Sex and the Depressive Part 1

Sex and the Depressive Part 2

Sex and the Depressive Part 4

Sex and the Depressive Part 5

 

Fields marked with an * are required

Sign up for our Newsletter

4 Comments

  • Sharon says:

    Very interesting Vicky … my son is being prescribed Zyban for his depression, but it was initially prescribed in Thailand.
    This medication is considered an “old” medication.
    Did you research Mirtazapine?
    Glad your libido is back as Citalapram is thought to have lasting effects in some.

    • Ruby says:

      Mirtazapine might be where we end up if this doesn’t work out – we will see. I’ve read that it can actually cause INCREASES in sexual desire, too! I have to say that Valdoxan certainly made me very drowsy within 30-40 minutes of taking it, and I slept the best I have in years. I certainly won’t be going back onto SSRIs, that’s for sure!

      I think that if you have been treated on Zyban before, prescribed elsewhere, they can make an argument for an exception…?

  • Suzy gumble says:

    I will be following this eagerly as one of the drugs I’m on is Italian and between that, diabetes meds and neuropathy I also barely have a sex drive and I love. My sexy hubby dearly.

    • Ruby says:

      I can honestly say that the sex we had yesterday, the first time on these new meds (it was the first time I’ve felt well enough after the withdrawal side effects) was totally different and amazing. I will do an update post, as it has only been a week and need to see if it lasts, but all is looking good so far. Good luck with your journey x

Leave a Reply

Your email address will not be published. Required fields are marked *

Knicker Rocker glory is now CLOSED FOR TRADING - you are able to browse the site but we are unable to process orders.Thank you to everyone for your support over the last 18 months. Love Ruby x

%d bloggers like this: